We use cookies to ensure that we give you the best experience on our website. By continuing to browse this repository, you give consent for essential cookies to be used. You can read more about our Privacy and Cookie Policy.

Durham Research Online
You are in:

A convergent adaptive method for elliptic eigenvalue problems.

Giani, S. and Graham, I.G. (2009) 'A convergent adaptive method for elliptic eigenvalue problems.', SIAM journal on numerical analysis., 47 (2). pp. 1067-1091.


We prove the convergence of an adaptive linear finite element method for computing eigenvalues and eigenfunctions of second-order symmetric elliptic partial differential operators. The weak form is assumed to yield a bilinear form which is bounded and coercive in $H^1$. Each step of the adaptive procedure refines elements in which a standard a posteriori error estimator is large and also refines elements in which the computed eigenfunction has high oscillation. The error analysis extends the theory of convergence of adaptive methods for linear elliptic source problems to elliptic eigenvalue problems, and in particular deals with various complications which arise essentially from the nonlinearity of the eigenvalue problem. Because of this nonlinearity, the convergence result holds under the assumption that the initial finite element mesh is sufficiently fine.

Item Type:Article
Keywords:Second-order elliptic problems, Eigenvalues, Adaptive finite element methods, Convergence.
Full text:(VoR) Version of Record
Download PDF
Publisher Web site:
Publisher statement:Copyright © 2009 Society for Industrial and Applied Mathematics
Date accepted:No date available
Date deposited:15 February 2013
Date of first online publication:2009
Date first made open access:No date available

Save or Share this output

Look up in GoogleScholar